Serotonin is among the brain‘s most important neurotransmitters, serving many complex functions. Since variations in the serotonin levels in the brain are associated with a number of doctor conditions, there are drugs that alter the brain’s serotonin levels. If serotonin levels become too high, however, a patient might experience a life-threatening condition known as serotonin syndrome. The signs of serotonin syndrome including increased heart rate, excessive sweating, and dilated pupils. Probably the most dangerous symptom of serotonin syndrome is a life-threateningly high fever. Serotonin syndrome might lead to fevers in excess of 104 degrees Fahrenheit. Fevers of that magnitude are capable of causing brain harm and death.
Serotonin syndrome might be caused by illegal drugs.
Serotonin syndrome might be caused by both legal and illegal drugs. Many prescription drugs, as well as street drugs, work in part by altering the levels of serotonin in the brain. The illegal drug MDMA, commonly called ecstasy, was at one point utilized as a medication to aid psychotherapy. It became illegal when patients began abusing it recreationally. Among the primary effects of MDMA is a rise in the levels of serotonin in the brain. A group of drugs known as selective serotonin reuptake inhibitors is commonly utilized as antidepressant medications. This group included a number of commonly prescribed drugs, like fluoxetine, paroxetine, and sertraline, among others.
Serotonin syndrome might be caused by legal drugs.
These drugs work by preventing the brain from reabsorbing serotonin, maintaining artificially high degrees of the neurotransmitter. Coupled with a drug that increases serotonin levels, dangerously high degrees of serotonin are well within reach. In the past, individuals who were hurried to the emergency room with serotonin syndrome were frequently misdiagnosed. Doctors who didn’t specialize in psychiatry were unaware of this condition and its effects. Unable to diagnose a patient’s condition correctly, some physicians even accidentally administered drugs that increased the brain’s serotonin levels even more.
Doctors should be better prepared for serotonin syndrome
Medical schools today give their students more education in psychiatric conditions and medications. More experienced physicians have also become more aware of the effects of serotonin syndrome and comparable afflictions. When physicians encounter patients with dangerously elevated serotonin levels today, they should be better prepared to treat it. If a doctor’s failure to correctly identify and treat serotonin syndrome leads to serious damage or death, that physician can be guilty of medical malpractice. Victims of medical malpractice have the right to seek compensation for their medical costs and losses.